Florida, 2010

Damaging Wind in Florida, June 6, 2010

June 6, 2010 · NWS TAE · 1 event in 1 county or zone

A weak trough of low pressure and an unstable atmosphere resulted in an isolated severe storm over Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A weak trough of low pressure and an unstable atmosphere resulted in an isolated severe storm over Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 6, 8:25 AM EST, 4 hours 19 minutes earlier.

Area forecast discussion, Jun 6, 8:25 AM EST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 AM EDT SUN JUN 6 2010

.DISCUSSION...CONVECTION GETTING AN EARLY START THIS MORNING OVER
THE FLORIDA ZONES AND ADJACENT WATERS IN A VERY MOIST AND UNSTABLE
ENVIRONMENT. MODIFIED THE 12Z KTAE SOUNDING FOR T/TD OF 90/74 TO GET
A CAPE OF 3000 J/KG...PW 2.10" AND LI OF -9. THE SOUNDING ALSO SHOWS
DEEP WESTERLY FLOW WITH SPEEDS OF 25 TO 30 KTS IN THE MID LEVELS.
THIS INCREASES OUR WET MICROBURST POTENTIAL AND SPC HAS JUST UPDATED
THE DAY 1 CONVECTIVE OUTLOOK (SWODY1) TO PLACE A LARGE PORTION OF
OUR FLORIDA AND SOUTHERNMOST GEORGIA ZONES IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS TODAY. IN ADDITION TO STRONG DAMAGING WINDS...
LARGE HAIL IS ALSO POSSIBLE. WILL UPDATE ZONES TO INCREASE POPS TO
CATEGORICAL ACROSS THE BOARD AND INCLUDE SEVERE WEATHER WORDING FOR
ALL ZONES. WE ARE ALSO UPDATING THE HAZARDOUS WEATHER OUTLOOK AND
HAZARD GRIDS.

&&

.MARINE...LIGHT SOUTHERLY FLOW WILL VEER TO THE SOUTHWEST AND
INCREASE TO 10 TO 15 KNOTS LATER THIS MORNING...BECOME MORE
WESTERLY TONIGHT. SEAS WILL BUILD FROM 2 TO 3 FEET TO 3 TO 4 FEET
THIS AFTERNOON.

&&

.AVIATION...SCATTERED SHRA/TSRA ARE ALREADY DEVELOPING ALONG THE FL
PANHANDLE COAST...A GOOD INDICATION THAT THERE WILL BE NUMEROUS
SHRA/TSRA THROUGHOUT MUCH OF THE DAY ACROSS OUR ENTIRE FORECAST
AREA. IN ADDITION TO BRIEF BUT FREQUENT PERIODS OF LIFR-IFR VIS...A
FEW STORMS COULD BE STRONG WITH WIND GUSTS NEAR 35 KT. RAIN WILL
SLOWLY TAPER OFF FROM NORTH TO SOUTH THIS EVENING AS SOME DRIER AIR
FILTERS INTO THE REGION FROM THE NORTH...BUT ISOLATED TO SCATTERED
STORMS MAY CONTINUE ACROSS NORTHWEST FL INTO TONIGHT AND EARLY
MONDAY MORNING.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

BARRY/FOURNIER
Hazardous weather outlook, Jun 6, 8:22 AM EST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
922 AM EDT SUN JUN 6 2010

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-071330-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
922 AM EDT SUN JUN 6 2010 /822 AM CDT SUN JUN 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

...MODERATE RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG BEND
AND PANHANDLE BEACHES...

DATA FROM THE MORNING RADIOSONDE OBSERVATION AT TALLAHASSEE...AN
OBSERVATION USED TO MEASURE WIND...TEMPERATURE...AND HUMIDITY
ABOVE THE SURFACE...INDICATE THAT THE LOCAL AIRMASS IS ALREADY QUITE
MOIST AND UNSTABLE. THERE ARE ALSO STRONGER WINDS ALOFT THAN IN
RECENT DAYS...WHICH CAN HELP ORGANIZE THUNDERSTORMS MORE THAN USUAL
FOR THIS TIME OF YEAR. THEREFORE...WE EXPECT SOME OF THE NUMEROUS
THUNDERSTORMS TODAY TO PRODUCE WIND GUSTS OF 30 TO
40 MPH...FREQUENT LIGHTNING...AND TORRENTIAL RAIN. A FEW STORMS
COULD PRODUCE EVEN WORSE CONDITIONS WITH WIND GUSTS REACHING
60 MPH AND HAIL UP TO QUARTER SIZE. THE CHANCE FOR THESE SEVERE
STORMS IS ABOUT 15 PERCENT WITHIN 25 MILES OF YOUR LOCATION. THAT
IS WELL ABOVE THE NORMAL CHANCE OF 5 PERCENT OR LESS. THE THREAT WILL
DIMINISH AFTER SUNSET AS THE AIR COOLS AND DRIER AIR FROM THE
NORTH FILTERS INTO THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
AS THE UPPER LEVEL LOW WHICH HAS BEEN RESPONSIBLE FOR OUR RECENT
WET WEATHER BEGINS TO DISSIPATE LATE TONIGHT AND MONDAY...MUCH
LOWER RAIN CHANCES ARE EXPECTED ON MONDAY WITH HOT AND DRY WEATHER
FORECAST FOR TUESDAY. AS BOTH SURFACE AND UPPER LEVEL RIDGES
BECOME BETTER ESTABLISHED ACROSS THE AREA FOR THE MID TO LATE WEEK
PERIOD...HOT AND MORE HUMID CONDITIONS WILL PREVAIL FOR MUCH OF
THE REMAINDER OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER IS REQUESTED IF A SEVERE THUNDERSTORM WATCH OR WARNING IS
ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/GOULD

In the hours before

Special weather statement, Jun 6, 11:02 AM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1202 PM EDT SUN JUN 6 2010

FLZ018-019-028-118-128-061630-
COASTAL JEFFERSON-COASTAL TAYLOR-INLAND JEFFERSON-INLAND
TAYLOR-MADISON-
1202 PM EDT SUN JUN 6 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR JEFFERSON...
MADISON AND TAYLOR COUNTIES...

* UNTIL 1230 PM EDT

AT NOON EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ACROSS SOUTHERN JEFFERSON
COUNTY...MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE
STORMS.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

9-FOURNIER
Special weather statement, Jun 6, 11:27 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1227 PM EDT SUN JUN 6 2010

FLZ019-028-029-061715-
INLAND TAYLOR-LAFAYETTE-MADISON-
1227 PM EDT SUN JUN 6 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR NORTHERN LAFAYETTE...
MADISON...AND TAYLOR COUNTIES...

* UNTIL 115 PM EDT

AT 1224 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF PERRY...MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS 50 TO 55 MPH ARE EXPECTED WITH THIS STORM.
THESE WINDS COULD BE STRONG ENOUGH TO BRING DOWN TREES WITH SHALLOW
ROOTS...AS WELL AS KNOCK DOWN LARGE TREE BRANCHES OR EVEN A FEW
POWER LINES.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.

9-FOURNIER
Special weather statement, Jun 6, 11:54 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1254 PM EDT SUN JUN 6 2010

FLZ019-GAZ159>161-061715-
BROOKS-LANIER-LOWNDES-MADISON-
1254 PM EDT SUN JUN 6 2010

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BROOKS...LANIER...
LOWNDES AND MADISON COUNTIES...

* UNTIL 115 PM EDT

AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING EAST AT 20 MPH ACROSS EASTERN MADISON
COUNTY. HOWEVER...THIS STORM PRODUCED AN AREA OF STRONG WINDS
THAT WERE SPREADING RAPIDLY NORTHWARD...AWAY FROM THIS STORM.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE AS THIS AREA OF WINDS SPREAD
OUT FROM THE STORM. THESE WINDS WILL GRADUALLY WEAKEN AS THEY MOVE AWAY
FROM THE STORM. UNTIL THEN...SOME TREES WITH SHALLOW ROOTS...AS WELL
AS LARGE TREE BRANCHES...COULD GET KNOCKED DOWN.

9-FOURNIER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 6, 12:44 PM EST
Where
Madison County, Madison to 0.18 mi N of Lee
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
30.460, -83.410

Several trees and power lines down from Madison to just south of Lee on Highway 255. One tree fell on a house in Madison. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244655.